If you have started on new medications, or have made changes to your current drug treatment plan, you may be noticing some problematic symptoms. Of these potential symptoms, the thinning of hair, and even hair loss, are not uncommon.
Referred to as drug-induced alopecia, this condition can impact any part of the body, causing hair loss. Although chemotherapy drugs are the most well-known drug-related cause of hair loss, there are many medications known to significantly increase the number of hairs you shed.
How (And What) Medications Influence Hair Loss
Although medications can affect hairs in the telogen (or resting) phase, as well as the anagen (or growing) phase, most drug-induced hair loss is related to the resting phase. On average, hair loss becomes most apparent between 2 to 4 months.
Some of the other most common drugs associated with telogen hair loss include, but are not limited to:
- Birth control pills
- Blood thinners
- Cholesterol medication
- NSAIDs (nonsterodial anti-inflammatory drugs)
In contrast, chemotherapy drugs tend to affect hairs in the anagen phase, often causing hair to fall out within 2-5 week after starting treatment. However, the degree of hair loss and associated timeline differs from one patient to the next.
How to Stop or Reverse Drug-Induced Alopecia
Upon experiencing hair loss as a direct result of specific medications, if possible, stop taking that drug. Of course, you’ll want to schedule an appointment with your physician first, in order to discuss alternative options prior to changing your treatment plan.
Depending on the severity of your hair loss, once you stop taking the medication, it can take up to six months for your hair to stop shedding — and new hair growth should become apparent after 3-6 months.
In regard to chemotherapy, it’s possible that you could alter your treatment plan, switching to a drug that is less likely to cause hair loss. However, if this is not possible, or hair loss has already occurred, step some of the following steps:
Be gentle with your remaining hair. Use a soft brush, a gentle shampoo, and avoid excessive styling.
If shedding hair is bothersome, or if it is causing irritation to your scalp, consider shaving your head. You can invest in a wide range of stunning wigs or head scarves that will help you boost your confidence once again.
Be patient and focus on your recovery.
Regardless of your situation, speak to your physician about your hair loss concerns, and most importantly, focus on your well-being. At New-U, we offer 100% natural European and human hair wigs for individuals experiencing all types of medical hair loss. To schedule a free consultation contact New-U Hair Replacement Specialists today!